• question-icon

    Can Keppra cause weight loss?

default
Posted on Thu, 27 Jul 2017 in Brain and Spine
Question: Hi - 44 yr old male, active, healthy...over past 6 months have lost 25-30 lbs unintentionally...I have been on keppra for seizures since december...had CBC test a few months ago which was all normal...I continue to lose weight (5 lbs in last 2 months). I exercise everyday (running 3-5 km/day), and I eat plenty, just very little meat. I am wondering if the keppra can be causing the weight loss? or something else? Im awaiting a CT scan, but thats going to be a long wait...I havent lost ANY energy, eat plenty, but people comment on my weight loss as its quite evident. No other disturbing symptoms...stools fine, no blood, no skin discolouration or flud build up....any ideas/comments would help, as im stressed while waiting for the CT scan....
THX
doctor
Answered by Dr. Lekshmi Rita Venugopal 2 hours later
Brief Answer:
Weight loss is a side effect of keppra

Detailed Answer:
Hello,
Thank Thank you for trusting HealthcareMagic

Kappa can cause weight loss. The weight loss you are experiencing is most likely due to keppra.

However, other causes of weight loss must be ruled out like hyperthyroidism .

Thyroid function test, stool occult blood, complete blood count, urine analysis and complete metabolic profile are warranted to assess your general health and rule out any specific cause for weight loss.
Please be advised to follow up with your primary care provider for further evaluation and management.

Hope this answers your question
Please address further questions here
Regards
Dr.Lekshmi
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Lekshmi Rita Venugopal 11 hours later
CBC was all normal in April of this year...thyroid was also normal...
doctor
Answered by Dr. Lekshmi Rita Venugopal 6 hours later
Brief Answer:
Follow up answer

Detailed Answer:
Hello again,

If CBC and thyroid profile were normal in April then you do not need to get them redone at this point.
I would recommend getting a complete metabolic profile done to rule out other causes of weight loss like diabetes.

The most likely cause for your weight loss is Keppra. If the weight loss is too bothersome, switching to another anti-seizure medication like Valproate or Carbamazepine can help.

Hope this answers your question
Please address further questions here

Regards
Dr.Lekshmi


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Lekshmi Rita Venugopal

General & Family Physician

Practicing since :2012

Answered : 3186 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Kappa

doctor1 MD

I have normal free lambda light chain values but elevated free kappa light chain (61 mg/l) what does this mean?

doctor1 MD

Hi I have been diagnosed with Chrons and Fibromyalgia . I recently returned elevated Serum Light Chains 20 mine was 35 . I went on prediszone for...

doctor1 MD

Hello, I recently had flow cytometry test done on Peripheral blood. Reason for the test was mildly elevated relative lymphocyte count . The...

Get personalised answers from verified doctor in minutes across 80+ specialties

134 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Lekshmi Rita Venugopal
  • Q - Suggest treatment for chronic rhinosinusitis

  • Q - Suggest treatment for chronic constipation

  • Q - What causes severe muscle and upper body pain?

  • Q - Suggest remedies for delayed menstrual bleeding

  • Q - What causes intermittent sharp pain in the groin area while walking?

  • Q - Suggest ways to deal with behavioral volatility and emotional outbursts...

  • Q - Suggest treatment for pinched nerve spasms in the shoulders, neck and arms

  • Q - What do itchy rashes on the legs indicate?

  • Q - Suggest treatment for rashes between leg and scrotum

  • Q - What are the interactions when Bisoprolol, Amlodipine, Lisinopril and...

backtotop2